Alert archive / New Hampshire / Tornado Warnings in 2024

Tornado Warning 2, NWS Gray, ME

June 23, 2024Hillsborough County, New Hampshire

NWS Gray, ME issued this tornado warning at Jun 23, 2024, 5:26 PM EDT for Hillsborough County, New Hampshire. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2024, 5:26 PM EDT (21:26 UTC)
Expired
Jun 23, 2024, 6:00 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Hillsborough County, NH

The radar

The Boston radar (KBOX), 123 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:30 PM EDTTSTM WND DMG5 Se Weare, NHDelayed report...Amateur Radio relayed report of large trees downed on Route 77 north of New Boston. Time estimated via radar.
Jun 23, 5:35 PM EDTTSTM WND DMG1 N New Boston, NHDelayed report...MULTIPLE TREES DOWN ON MEETINGHOUSE HILL RD AND CEMETERY RD IN NEW BOSTON. Time estimated via radar.
Jun 23, 5:35 PM EDTTSTM WND DMG1 Nw New Boston, NHDelayed report...TRAINED SPOTTER OBSERVED NUMEROUS TREES DOWN IN NEW BOSTON FOLLOWING SEVERE STORM. Time estimated via radar.
Jun 23, 5:55 PM EDTTSTM WND DMG2 W Goffstown, NHDelayed report...TREES DOWN ON GREGG MILL RD, BYAM RD AND RIVER RD (NH HWY 13). Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:59 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

936 
WFUS51 KGYX 232126
TORGYX
NHC011-232200-
/O.NEW.KGYX.TO.W.0002.240623T2126Z-240623T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
526 PM EDT Sun Jun 23 2024

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  Central Hillsborough County in southern New Hampshire...

* Until 600 PM EDT.

* At 526 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Greenfield, or 12 miles northeast of Jaffrey,
  moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Amherst, New Boston, Mont Vernon, Greenfield, Lyndeborough, 
  Francestown, Weare, and Mount Vernon around 530 PM EDT.
  Bedford and Goffstown around 535 PM EDT.
  Merrimack around 540 PM EDT.

This also includes...
  North Pack Monadnock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4288 7194 4297 7195 4306 7164 4305 7164
      4306 7157 4306 7155 4287 7152
TIME...MOT...LOC 2126Z 257DEG 34KT 4295 7187 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Tubbs
1 follow-up statement
832 
WWUS51 KGYX 232159
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
559 PM EDT Sun Jun 23 2024

NHC011-232208-
/O.EXP.KGYX.TO.W.0002.000000T0000Z-240623T2200Z/
Hillsborough NH-
559 PM EDT Sun Jun 23 2024

...THE TORNADO WARNING FOR CENTRAL HILLSBOROUGH COUNTY WILL EXPIRE AT
600 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM EDT for southern and
central New Hampshire.

&&

LAT...LON 4288 7194 4297 7195 4306 7164 4305 7164
      4306 7157 4306 7155 4287 7152
TIME...MOT...LOC 2158Z 257DEG 34KT 4302 7148 

$$

Tubbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:48 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 23, 3:48 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
348 PM EDT Sun Jun 23 2024

.SYNOPSIS...
A strong cold front will bring scattered severe storms to the
region this evening before pushing offshore tonight. Showers
will develop Monday with an upper level low overhead. High
pressure then settles in for Tuesday before another cold front
moves in for Wednesday night. Best chances for rain and
thunderstorms will be late Wednesdays, but this should clear out
Thursday as high pressure returns for the end of the week.
Temperatures and humidity will swing with the passing of each
frontal boundary.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Likely to see a couple rounds of convection this afternoon into
early evening, with the first one approaching the CT vly attm.
There are a few damage reports to our W, and we continue to
break out from the marine lyr from W to E as well, so there’s
still some time, but 18Z ALY sounding showing a bit of weak
capping layer. So, too early to say anything about reducing the
threat, and certainly some strong winds are possible into early
evening as well as heavy rain.

I think by 02-03Z should see the convection begin to move out of
the CWA or weaken, with showers coming to an end between then
and daybreak. Probably the early to mid evening will be the best
potential for heavy rain as there might be some training of
storms. It unlikely we see much, if any of the drier air mix
down to the sfc, and this will make for a mild and humid night,
with the potential for fog, Lows will mostly be in the 60s,
warmest in SW ME and srn NH where it’ll mostly be in the upper
60s.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
500 MB low will cross the CWA on Monday, and this will keep the
mtns cloudy, with some showers and thunderstorms developing
there, and perhaps moving SE toward srn NH and the coast by mid
to late afternoon. Highs range from 70-75 in the mtns to around
in srn NH and along the ME coast, as flow shifts more to the W.
It will start off humid, but should see Tds drop down into the
low 60s across much of the area by afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The upper level trough will lift out of the region to be replaced
by brief ridging. This will produce warm conditions and bring a
reprieve in the shower activity. Return flow Tuesday night will
usher in warmer and more humid conditions for Wednesdays, with
highs in the mid to upper 80s for much of the area. A cold front
sinking south out of the Great Lakes on Wednesday will support
scattered to numerous showers and thunderstorms into Wednesday
night. The forcing with the system Wednesday night is
concerning, but for now the instability ahead of it could
will be a limiting factor. Will have to watch for heavy rain
producers as well as some concern about strong winds, but these
will be conditional and timing dependent so confidence is low
at this time. The front will bring a brief cool down for the
latter part of the work week. The airmass starts to modify with
surface high moving in Friday. Dew points in the 50s will mean
very tolerable humidity levels for late June. Another frontal
system approaches from the Great Lakes over the weekend,
bringing another opportunity for showers.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...TAFs still a struggle today, and will be into
tonight, as we are seeing some terminals improving quickly to
VFR, but should see all but KAUG/KRKD see VFR for a little while
late this afternoon into part of the evening, that is, outside
of TSRA that will be moving thru. I think, given the higher Tds,
and the light flow overnight, will see some fog, and IFR cigs at
most spots. VFR is expected to return Monday morning.

Long Term...Predominantly VFR conditions are then expected
Tuesday and early Wednesday, followed by another increased risk
of TSRA by Wednesday afternoon into Thursday.

&&

.MARINE...
Short Term...SCA for tonight, as S-SW flow ahead of a cold front
persists. Winds expected to diminish by Monday morning.

Long Term...
- Increased thunderstorm risk Wednesday Night

 - Brief elevated winds and seas mid-week

A potent cold front will move through the waters Wednesday Night or
early Thursday and will feature an increased risk of thunderstorms.
Ahead of the front, elevated winds and seas will linger, with SCA
conditions possible. Southerly flow then quickly returns by
Wednesday and Thursday, with subsiding seas for late week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 PM EDT
     Monday for ANZ150>152-154.

&&

NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...Jamison
Hazardous weather outlook, Jun 23, 3:24 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
324 AM EDT Sun Jun 23 2024

MEZ007-008-012-013-018-019-023-024-033-NHZ001>015-240730-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
324 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and early evening,
with the best chance being in New Hampshire. Damaging winds will be
the main threat. However, a few tornadoes will be possible as well.

Heavy rainfall rates may also result in a low chance for localized
flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected later today.

MEZ009-014-020>022-025>028-240730-
Central Somerset-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
324 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and west central Maine.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible late this
afternoon and early evening, with damaging winds being the primary
concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms will be possible Monday afternoon with
small hail and gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected later today.

ANZ150>154-240730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
324 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms will be possible late this afternoon or
evening with gusts in excess of 40 knots possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 4:02 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gray ME
402 PM EDT Sun Jun 23 2024

NHZ001-002-232030-
Northern Coos NH-Southern Coos NH-
402 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COOS COUNTY THROUGH
430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratford, or 10 miles northeast of Lancaster,
moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Berlin, Lancaster, Errol, Stratford, Dummer, Milan, Northumberland,
Stark, and Wentworth Location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for northern New
Hampshire.

&&

LAT...LON 4457 7159 4456 7156 4459 7154 4460 7156
      4464 7156 4466 7158 4468 7159 4487 7106
      4453 7103 4450 7158 4452 7159 4453 7158
      4454 7158 4456 7160
TIME...MOT...LOC 2001Z 253DEG 43KT 4461 7145

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARNOTT
Special weather statement, Jun 23, 4:27 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Gray ME
427 PM EDT Sun Jun 23 2024

NHZ005-008-009-232115-
Merrimack NH-Belknap NH-Southern Grafton NH-
427 PM EDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAFTON...CENTRAL
BELKNAP AND NORTHWESTERN MERRIMACK COUNTIES THROUGH 515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
New London, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laconia, Franklin, New London, Meredith, Plymouth, Grafton, Alton,
Holderness, Ashland, Danbury, Belmont, Gilford, Bristol, Andover,
Alexandria, Center Harber, Hill, Bridgewater, Hebron, and Wilmot.

This includes the following highways...
 Interstate 89 between mile markers 33 and 36.
 Interstate 93 between mile markers 58 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for central and
northern New Hampshire.

&&

LAT...LON 4378 7156 4358 7127 4353 7118 4339 7205
      4344 7206 4344 7201 4353 7194 4354 7206
      4353 7210
TIME...MOT...LOC 2026Z 255DEG 38KT 4344 7202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ARNOTT
Local storm report, Jun 23, 4:30 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
430 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     1 S Charlestown         43.23N 72.43W
06/23/2024                   Sullivan           NH   Storm Chaser

            Storm Chaser reported a tree (Large Elm)
            blown down onto a picnic table, table split
            in half. Time estimated by Radar.

&&

Palmer
Local storm report, Jun 23, 5:18 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
518 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     2 SW Keene              42.93N 72.32W
06/23/2024                   Cheshire           NH   Fire Dept/Rescue

            Tree down blocking West Hill Rd in Keene.

&&
Local storm report, Jun 23, 5:20 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
520 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     2 SSW Keene             42.92N 72.31W
06/23/2024                   Cheshire           NH   Fire Dept/Rescue

            Multiple trees down on wires on base hill rd
            in Keene.

&&
Local storm report, Jun 23, 5:26 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
526 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             3 WNW Swanzey           42.87N 72.33W
06/23/2024  M1.30 Inch       Cheshire           NH   Storm Chaser

&&

Palmer

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:45 PM EDTSevere Thunderstorm WarningGYXSullivan60 min
Jun 23, 4:02 PM EDTSpecial Weather StatementGYXCoos28 min
Jun 23, 4:22 PM EDTSevere Thunderstorm WarningGYXCheshire53 min
Jun 23, 4:27 PM EDTSpecial Weather StatementGYXBelknap48 min
Jun 23, 4:50 PM EDTTornado WarningGYXCheshire25 min
Jun 23, 4:57 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack41 min
Jun 23, 5:11 PM EDTSevere Thunderstorm WarningGYXHillsborough49 min
Jun 23, 5:48 PM EDTTornado WarningGYXHillsborough, Merrimack, Rockingham27 min
Jun 23, 6:13 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford62 min
Jun 23, 6:17 PM EDTSpecial Weather StatementGYXCoos43 min
Jun 23, 6:29 PM EDTSevere Thunderstorm WarningGYXCoos46 min
Jun 23, 7:37 PM EDTSpecial Weather StatementGYXCheshire38 min

Nearby

Tornado Warnings in New Hampshire, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.